Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 10, NWS Charleston, WV

December 23, 2020Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Dec 23, 2020, 4:42 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Dec 24, 2020, 7:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 4:42 AM EST (09:42 UTC)
In effect from
Dec 24, 2020, 7:00 AM EST
Expired
Dec 24, 2020, 4:26 PM EST
In force
9 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS71 KRLX 230942
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
442 AM EST Wed Dec 23 2020

WVZ523-526-231745-
/O.NEW.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
442 AM EST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TRM
5 follow-up statements
083 
WWUS71 KRLX 232005
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
305 PM EST Wed Dec 23 2020

WVZ523-526-240400-
/O.CON.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
305 PM EST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
THURSDAY...

* WHAT...South winds becoming sustained 20 to 30 mph with gusts 
  up to 50 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects,
  including holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
939 
WWUS71 KRLX 240313
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1013 PM EST Wed Dec 23 2020

WVZ523-526-241200-
/O.CON.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1013 PM EST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
THURSDAY...

* WHAT...South winds becoming sustained 20 to 30 mph with gusts 
  up to 50 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
968 
WWUS71 KRLX 241005
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
505 AM EST Thu Dec 24 2020

WVZ523-526-241815-
/O.CON.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
505 AM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to around 45 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CG
915 
WWUS71 KRLX 242003
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
303 PM EST Thu Dec 24 2020

WVZ523-526-250300-
/O.CON.KRLX.WI.Y.0010.000000T0000Z-201225T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
303 PM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to around 45 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, 
  including holiday decorations. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
287 
WWUS71 KRLX 242126
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
426 PM EST Thu Dec 24 2020

WVZ523-526-242230-
/O.CAN.KRLX.WI.Y.0010.000000T0000Z-201225T0300Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
426 PM EST Thu Dec 24 2020

...WIND ADVISORY IS CANCELLED...

Although breezy conditions will persist, prolonged stronger and
impactful south wind is no longer expected. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:42 AM EST, 2 hours earlier.

Area forecast discussion, Dec 23, 2:42 AM EST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
242 AM EST Wed Dec 23 2020

.SYNOPSIS...
High pressure today. A strong cold front will cross Christmas
Eve, ushering in snow showers, and arctic air for Christmas Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Wednesday...

High pressure will gradually shift off to the northeast
throughout the day today, keeping the area dry. Cirrus will
begin pushing into the area this morning with lower clouds
gradually filling in as the next system approaches the area.
Southerly flow will assist with warming up the area, leading to
today being the warmest day this week. Much of the lowlands will
have high temperatures in the 50s today, many areas getting up
into the upper 50s, well above normal. The higher elevations
should be in the upper 40s to lower 50s, with the highest peaks
in the mid 30s to 40s. Winds will be fairly gusty today as the
pressure gradient begins to tighten ahead of a cold front that
is approaching from the west. Gusts up to around 15-20KTs will
be possible for the lowlands and around 20-25KTs for the
mountains.

Tonight the cold front will be gradually approaching the area
from the west, with precipitation chances beginning to increase
along the western portion of the area late this evening ahead of
this feature. Chances will increase in coverage, from roughly
west to east/northeast, and become widespread into the morning.
Temperatures should stay warm enough tonight to keep most if not
all of the precipitation as rain as the system pushes into the
area. However, it may be possible that the highest elevations
have some snow mixed in where it will be cooler. Gusty winds
will also increase slightly tonight and continue ahead of the
front, with gusts possible up to around 20-25KTs for the
lowlands and around 25-30KTs for the mountains. Low temperatures
tonight are expected to be in the mid 40s for the lowlands,
with low to mid 30s for the higher elevations.

&&

.SHORT TERM /THURSDAY/...
As of 149 PM TUESDAY...

Models indicate an increase in southwesterly flow at H850 to
50-60 knots Wednesday night. These winds will bring warm
advection ahead of the approaching cold front. Warmer low
temperatures Wednesday night will generally be in the 40s as the
cold front is expected to reach the Middle Ohio Valley after
12Z Thursday. Again, went with a blend of models for lows
Wednesday night, warmer than the NBM guidance. Therefore, any
precipitation ahead of the cold front will be liquid. Plenty
moisture within the column will provide for heavy rain showers
ahead of the front that could produce localized water issues.

The cold front is expected to arrive to the Middle Ohio Valley
around 15Z Thursday morning with a sharp temperatures gradient
for a non-diurnal temperatures trend. This translates into pcpn
changing into snow quickly by Thursday afternoon spreading from
west to east. Enough moisture in the column suggest
accumulating snow is likely to occur across the lowlands
starting late Thursday afternoon (Christmas Eve) through Friday
(Christmas Day). Although this represent a beautiful white
Christmas for many, it will pose a threat for travelers Thursday
and Friday as the roads will likely flash freeze with
temperatures plummeting into the teens Thursday night over
around 2 inches of snow across the lowlands, ranging to around 1
foot over the northeast mountains of WV. The cold temperatures
will continue on Friday (Christmas Day) with highs in the lower
20s lowlands, ranging into the teens northeast mountains.

Strong winds accompanying the system will produce wind chills
in the single digits below zero in the mountains and single
digits above zero across the lowlands, from early Christmas
morning into Saturday morning.

Will continue to highlight these winter weather threats in the
HWO, with winter weather headlines likely.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 135 PM Tuesday...

Pressure gradient relaxes Friday night into Saturday as a
surface high pressure builds from the south. This will bring
improvement to the weather conditions for the weekend with
moderating temperatures.

The next system approaches from the west Monday. Preliminary
thoughts are that any pcpn will start as rain/snow mix across the
lowlands, spreading east to all snow over the eastern mountains
Sunday night into Monday.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 1220 AM Wednesday...

VFR conditions should persist for the period. Any remaining
cloud cover has finished clearing out of the area as high
pressure remains in control. Some cirrus will begin to filter in
throughout the morning ahead of the next system, but otherwise
dry weather will persist for much of the day. By the last part
of the period, lower clouds will begin to fill into the area as
the system approaches and chances of precipitation creep up on
the most western sites. These showers may potentially reach HTS
right as the period ends.

Winds start off relatively light and variable and will remain
so until later this morning. Then, southeasterly/southerly winds
will pick up at around 5-10KTs. By the afternoon, gusts up to
around 15-20KTs are possible for the lowlands sites and up to
around 20-25KTs are possible for the higher elevation sites as a
cold front gradually approaches the area from the west. LLWS
may be possible at some sites ahead of the cold front. Currently
have mention of this at BKW for the late afternoon/early
evening. However, it may be possible that this is a concern at
other sites as the winds begin to pick up as this front
approaches the region.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of LLWS concerns at several TAF
sites may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   WED 12/23/20
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z THURSDAY...
IFR possible in snow showers on Christmas Eve into Christmas
Day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/CG
NEAR TERM...CG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...CG
Hazardous weather outlook, Dec 23, 12:01 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1201 AM EST Wed Dec 23 2020

VAZ003-004-WVZ011-020-027>034-039-040-515>526-240515-
Dickenson-Buchanan-Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1201 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for southwest Virginia, the West
Virginia mountains, and the northern and central lowlands of West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong arctic cold front is forecast to move through the region
Thursday afternoon. Strong and gusty winds will usher in sharply
colder air for Christmas Day.

Lows in the teens are expected Christmas, or Friday morning, with
highs on Christmas Day well below freezing.

Wind chill values are expected to drop into the single digits to
by Christmas morning with below zero in the higher terrain, and then
remain there into Saturday morning.

Snow showers Christmas Eve into Christmas Day may accumulate a few
inches, and create slippery driving conditions

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>026-
240515-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Mingo-Logan-Boone-
1201 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the southern and western lowlands of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong arctic cold front is forecast to move through the region
Thursday. Strong and gusty winds will usher in sharply colder air
for Christmas Day.

Lows in the teens are expected Christmas, or Friday morning, with
highs on Christmas Day well below freezing.

Wind chill values are expected to drop into the single digits to
lower 10s by Christmas morning, and then remain there into Saturday
morning.

Snow showers Christmas Eve into Christmas morning may create slick
spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:41 AM ESTWind Chill WatchRLXPocahontas, Randolph12 hr
Dec 23, 4:41 AM ESTWinter Storm WatchRLXBarbour, Boone, Braxton, Calhoun, Clay, Doddridge and 23 more9 hr
Dec 23, 1:32 PM ESTWinter Storm WarningRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more41 hr
Dec 23, 4:19 PM ESTWind Chill AdvisoryRLXPocahontas, Randolph68 hr

Nearby

Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.